Texas, 2012Flash Flood and Hail in Texas, April 30, 2012
April 30, 2012 · NWS MAF · 8 events in 2 counties and zones
A broad upper trough was positioned across the central United States with sufficient lift across West Texas. A dryline was present across the central Permian Basin with plentiful moisture to the east of this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough was positioned across the central United States with sufficient lift across West Texas. A dryline was present across the central Permian Basin with plentiful moisture to the east of this boundary. Severe storms formed across the western Low Rolling Plains and the northern Permian Basin and produced hail, strong winds, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 30, 2:45 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 30, 2:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT MON APR 30 2012
.UPDATE...
THE SEVERE THUNDERSTORM WATCH WILL BE EXPANDED TO INCLUDE THE
BIG SPRING...LAMESA...COLORADO CITY AND SNYDER AREAS.
SEVERE THUNDERSTORM WATCH #209 REMAIN IN EFFECT UNTIL 10 PM CDT.
&&
.EARLIER DISCUSSION /200 PM CDT MON APR 30 2012/...
THUNDERSTORMS ARE ALREADY FIRING IN THE DAVIS MOUNTAINS THIS
AFTERNOON...AND MODELS ARE INDICATING MORE WILL DEVELOP ALONG THE
DRYLINE IN THE CENTRAL PERMIAN BASIN LATER THIS AFTERNOON. THE
MAIN QUESTION IS A SLIGHT ELEVATED WARM LAYER AROUND 700MB THAT IS
CURRENTLY STIFLING CONVECTION. THE NAM SHOWS THIS LAYER ERODING BY
00Z WHILE THE RUC NEVER QUITE DOES. CORRESPONDINGLY THE NAM IS
MORE AGGRESSIVE BREAKING OUT PRECIP ACROSS THE AREA THAN THE RUC.
THERE IS NO WAY TO TELL FOR SURE WHICH IS CORRECT BUT THE CURRENT
SATELLITE SHOWS THE CAP IS STILL WELL IN PLACE WITH CUMULUS IN THE
EASTERN BASIN TO GO ALONG WITH THE MOUNTAIN TS. EITHER WAY THERE
WILL PROBABLY BE AT LEAST A COUPLE MORE HOURS BEFORE ANY
CONVECTION STARTS ALONG THE DRYLINE. WENT AHEAD AND PLACED MENTION
OF SEVERE TS IN THE FORECAST MATCHING WELL THE LATEST SWODY1
PRODUCT FROM SPC DUE TO CAPE IN EXCESS OF 2000J/KG AND 0-6KM SHEAR
VALUES 30-40KTS OR GREATER.
DRYLINE CONVECTION WILL CONTINUE TO BE POSSIBLE OVER THE NEXT
SEVERAL DAYS. A SHORTWAVE TROUGH WILL MOVE UP OUT OF MEXICO
WEDNESDAY BUT MAY BE TOO EARLY WITH THE SUBSIDENCE REGION OVER THE
AREA DURING PEAK HEATING. SHOULD THIS FEATURE SLOW BY 6-12 HOURS
RAIN CHANCES COULD BE A BIT HIGHER. OTHERWISE WEST TO SOUTHWEST
UPPER LEVEL FLOW WILL CONTINUE THE WELL ABOVE NORMAL TEMPERATURES
ACROSS THE CWA.
&&
.FIRE WEATHER...
LOW END RED FLAG CONDITIONS EXPECTED IN SOUTHEASTERN NEW MEXICO
TOMORROW AND SHOULD CONTINUE INTO WEDNESDAY. THE LIMITING FACTOR
WILL BE WIND SPEEDS WHICH WILL BE MARGINAL ON TUESDAY AND SLIGHTLY
STRONGER ON WEDNESDAY. THE FIRE WEATHER WATCH WEDNESDAY MAY NEED
TO BE EXTENDED SLIGHTLY SOUTH AND EAST...BUT A WEAK SURFACE
PRESSURE GRADIENT ALONG THE DRYLINE WILL LIMIT THE STRONGER WINDS
TO THE UPPER TRANS PECOS AND AREAS FURTHER WEST. THERE WILL BE
EXCELLENT HUMIDITY RECOVERY ALL AREAS TONIGHT EXCEPT THE GUADALUPE
MOUNTAINS. THE DRYLINE WILL NOT BE ABLE TO RETREAT AS FAR TOMORROW
NIGHT WITH POOR RECOVERY EXPECTED FROM THE UPPER TRANS PECOS TO
THE DAVIS MOUNTAINS AND LOCATIONS FURTHER WEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 64 94 63 93 / 20 20 20 10
BIG SPRING TX 66 92 67 93 / 30 20 20 10
CARLSBAD NM 60 94 61 95 / 10 10 10 10
DRYDEN TX 66 90 67 94 / 20 20 20 20
FORT STOCKTON TX 65 94 65 96 / 20 20 20 10
GUADALUPE PASS TX 56 80 56 79 / 0 0 10 10
HOBBS NM 61 93 58 94 / 10 10 10 10
MARFA TX 57 87 56 86 / 20 10 10 10
MIDLAND INTL AIRPORT TX 66 92 66 94 / 20 20 20 10
ODESSA TX 66 93 66 94 / 20 20 20 10
WINK TX 64 97 63 98 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM TO 8 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Apr 30, 12:12 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
112 PM CDT MON APR 30 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
112 PM CDT MON APR 30 2012 /1212 PM MDT MON APR 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST
OF A DRYLINE...FROM NEAR HOBBS TO PECOS TO LAJITAS...LATE THIS
AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE
OF LARGE HAIL AND WIND GUSTS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY WARM TEMPERATURES...DRY AIR IN PLACE AND BREEZY SOUTHWEST
WINDS WILL PRODUCE ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS
ON TUESDAY AND WEDNESDAY. A RED FLAG WARNING IS IN EFFECT
TUESDAY FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO.
A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY FOR THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 30, 1:13 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT MON APR 30 2012
TXZ058-074-075-301945-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
213 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...SOUTHEASTERN
REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 245 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF HOVEY AT 212 PM
CDT...MOVING NORTHEAST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
Special weather statement, Apr 30, 1:53 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON APR 30 2012
TXZ074-075-302030-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
253 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 330 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HOVEY AT 253 PM
CDT...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE HOVEY
AND US 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
Special weather statement, Apr 30, 3:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT MON APR 30 2012
TXZ081-302215-
BIG BEND AREA-
422 PM CDT MON APR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 515 PM CDT...
AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
PERSIMMON GAP...MOVING NORTHEAST AT 15 MPH.
U.S. HIGHWAY 385 AND PERSIMMON GAP IN CENTRAL BREWSTER COUNTY ARE IN
THE PATH OF THIS STORM. HAIL...STRONG WINDS AND DEADLY LIGHTNING CAN
BE EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS. IF SEVERE WEATHER IS OBSERVED
OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
Event by event
6 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Borden
- When
- April 30, 4:30 PM CST to 4:40 PM CST
- Where
- Borden County, 15 mi NE of Gail
- Measured
- 4.25 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.923, -101.247
A severe thunderstorm moved across Borden County and produced golfball, tennis ball, and softball sized hail fifteen miles northeast of Gail. This hail broke windshields on vehicles. The cost of the damage done to the windshields is an rough estimate.
Hail, Scurry
- When
- April 30, 5:05 PM CST to 5:15 PM CST
- Where
- Scurry County, Fluvanna
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.880, -101.150
Hail, Scurry
- When
- April 30, 5:41 PM CST to 5:51 PM CST
- Where
- Scurry County, 6 mi S of Fluvanna
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.793, -101.150
Hail, Scurry
- When
- April 30, 5:41 PM CST to 5:51 PM CST
- Where
- Scurry County, 6 mi S of Fluvanna
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.793, -101.150
Flash Flood, Scurry
- When
- April 30, 5:41 PM CST to 6:20 PM CST
- Where
- Scurry County, 2.99 mi N of Arah to 3.36 mi SSE of Arah
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.793, -101.124
A thunderstorm moved over Scurry County and produced heavy rainfall. There was two feet of running water from six miles south of Fluvanna on FM 1269 to the intersection of Highway 180. The damage cost is a rough estimate as there was not any damage reported with the flooding.
Hail, Scurry
- When
- April 30, 5:50 PM CST to 6:00 PM CST
- Where
- Scurry County, Fluvanna
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.880, -101.150
Hail, Scurry
- When
- April 30, 6:12 PM CST to 6:22 PM CST
- Where
- Scurry County, 6 mi S of Fluvanna
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.793, -101.150
Thunderstorm Wind, Borden
- When
- April 30, 6:40 PM CST
- Where
- Borden County, 17 mi NE of Gail
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.944, -101.223
A severe thunderstorm moved over Borden County and produced a 77 mph wind gust measured by the mesonet three miles west northwest of Fluvanna.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 30, 2012EF2 · 53 events
- Tornado and Flash Flood in Texas, April 30, 2012$100,000 · EF0 · 60 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2012$87,000 · EF1 · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 30, 2012EF1 · 41 events
- Hail and Damaging Winds in Kansas, April 30, 2012$15,000 · 1.75 in hail · 10 events
- Hail in Texas, April 30, 2012$300 · 2.75 in hail · 9 events
- Flooding and Damaging Winds in Indiana, April 30, 2012$3,000 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20124 events
- Hail and Damaging Winds in Kentucky, April 30, 201265 kt wind · 4 events
- Hail and Damaging Wind in Indiana, April 30, 20121 in hail · 4 events
- Hail in North Carolina, April 30, 20121.75 in hail · 3 events
- Damaging Winds and Heavy Rain in Ohio, April 30, 2012$6,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370617, 370628, 370620, 370621, 379746, 370622, 370624, 370626.